Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

I’m singing the historic Gratefu...

Posted Sep 29 2008 5:35pm

I’m singing the historic Grateful Dead song (”What a Long, Strange Trip It’s Been”)  in my head this morning, after a scary and disturbing night in Casa de Fabrizio.  I had my first-ever IPIR (Immediate Post Injection Reaction) attack from Copaxone.  Of course I read about it (in the Copaxone materials and on discussion boards), but I’ve been on Copaxone since December without a hitch (other than the lumps, bumps, and bruises).  I thought it was important to share today exactly what I experienced.

I worked late yesterday, so I handled my injection a little later than usual.  I was injecting my left hip myself.  Usually the hubby helps with the hips, but I decided to do it myself last night since next week I’ll be traveling alone and will have to do it myself then.  Immediately after the injection, I could tell something was seriously wrong.

I walked out to the couch thinking, “My Lord, this is that four letter reaction thing!”  My heart was pounding and my throat was swelled almost shut.  Quite scary.  I was grateful that I had read about IPIR’s, because if I hadn’t I would have panicked and that likely would have made it worse.  I was still rather shaken though; who wouldn’t be; especially when my face and lips started to burn and swell up and when I tried to lay down on the couch but a pain in my opposite hip/back kept me from doing so.

The hubby was in an adjacent room and I shouted for him with the little breath I had.  He took one look at me and asked what the heck was wrong.  I said, “IPIS or IPIR or IPI- something.”  He didn’t have a clue what I was talking about.  I pointed at the garbage can, asking him to bring it to me (I felt as if I were going to be violently sick).  Then, through very ragged breaths, I asked him to bring me an ice pack for my face and to call the Shared Solutions number on the fridge. I tried to explain that what was happening was normal and would pass.

The nurse from Shared Solutions was awesome, although she said the swelling face/lips wasn’t a “normal” IPIR reaction. Ha! “Normal”! Nothing I went through last night was “normal”!  She also explained that it is good for patients to know about the IPIR, because it’s so severe and scary that many will call 9-1-1, not knowing what is wrong.  And, by the time the emergency crews arrive, things have calmed down dramatically.  She also explained that IPIR’s happen in only 10% of patients and usually only happen once to each. Apparently the makers of Copaxone don’t really know what exactly causes the IPIR or why it happens to specific groups of patients.

All-in-all the actual reaction (heart pounding, swelled throat, breathing problems, hip pain) lasted only about 20 minutes; with the breathing really calming down after 10, long, awful minutes).  It took a few hours and Benadryl and an ice pack to get the facial and lip swelling down.  I felt flu-like all night long, and still feel a little sub-par today.  Obviously, I’ll be calling my neurologist to ask what to do from here forward.  Staying as calm as possible (a rarity for me) was truly a huge part of getting through the reaction event.  If it happens to you, or to someone you’re caring for with M.S., it sounds like my experience was very typical and hopefully this can help you prepare.  The most difficult part of the IPIR — for me — was that it was completely unexpected.  I stopped worrying about the possibility of an IPIR months ago, so it was definitely a shocker.

Trying to keep things all relative — since IAR is the name of the game here in the Sunshine – the one good thing about the reaction was this was the only time that my injection site itself didn’t burn after the shot.  Perhaps the burning instead manifested itself under this other guise.  I don’t think I’ll be complaining about the burning very often anymore!

________________________________________________________________________________

Happy Poet, another M.S. patient posted this info about IPIR’s on an earlier Sunshine post called “Talking to Your Kids About Needles”.  I felt it was appropriate to share the entry here as well.

Hi Kim,

I’m a veteran of Copaxone, and when I read that you’re using it, too, I thought I’d post some info for you that I’ve put together through the years about the IPIR (Immediate Post-Injection Reaction) aka the “Big Reaction” that is not shared by Shared Solutions, which I believe is unconscionable of the makers of Copaxone. Since I’m unsure where to post this info, please feel free to move this very long (sorry) post to another section of your Web site……

The Copaxone IPIR (see Shared Solution’s description at the end) occurs when medication is mistakenly/accidentally injected into a blood vessle instead of tissue. Even though the IPIR can be very painful, scary and exhausting, the reaction passes safely, so try to remember not to panic……

…… Takes approx. 10 - 30 seconds for medication to reach the first chamber of the heart.
…… Reaction lasts approx. 5 - 45 minutes (depends upon many factors, including amount of medication that reaches the heart).
…… Recovery can take minutes to hours to days (depends on many factors, including amount of medication that reaches the heart).

1. To Minimize Risk of IPIR Before Shot is Given: Note — will not work with Auto-Injector.

After inserting the needle, carefully pull up the needle just a bit (do not pull up too far and remove the needle entirely) and visually inspect inside the shot for blood……

…… If blood is seen inside the shot, then pull up needle entirely and discard shot. Use a new shot and a new injection location or skip that shot (ask doctor for preference).

…… If blood is not seen inside the shot, push needle back down and give shot as usual.

…… Sometimes when the needle is being injected, there is a different pain felt from the so-called norm which might be caused by a vein being nicked or entered by the needle — becoming familiar with any pain felt during normal shots might help a user realize that a vein might have been nicked or entered.

2. To Minimize Risk of Injury After Shot is Given: Note — will work with both manual injections and the auto-injector.

After withdrawing the needle, visually inspect for blood on the needle *and* inside the shot *and* coming out of the injection site on the body……

…… If blood is seen, then most likely there will be an IPIR to prepare for (see Shared Solution’s description at the end). Make sure to note the injection site location.

…… If blood is not seen, then most likely there will not be an IPIR — wait one full minute to be assured there will not be a reaction.

3. More Tips to Help Minimize the Risk of Reaction:

Always rotate, rotate, rotate using all injection sites (if possible) to help keep tissue and veins healthy — over time, tissue can become degraded with bumps and/or depressions, which can change the location/depth/angle of veins.

Always use the proper angle for needle insertion — too deep an angle can be risky for nicking a vein, and too shallow an angle can be risky for leaving a large lump of medication that might take awhile for the body to absorb.

Respect the “safe injection zones” by always staying within them — outside these areas is very vascular/venous tissue with lots of veins closer to the surface of the skin — indeed, this is the very reason the safe injection zones exist.

************************

Exerpt from Shared Solutions booklet, “Your Copaxone Injection Guide.” Note that the info given above is not *shared* below……

“A brief reaction–which may include chest tightness or pain with a fluttery or rapid heartbeat, and trouble breathing–may occur immediately after injecting Copaxone.

This type of reaction should go away in several minutes and not cause further problems. But if it occurs, it is important to
–Try to relax and not feel scared
–Sit down
–Keep your head upright
–Breathe slowly

If the reaction doesn’t end in a few minutes, or if you have different symptoms such as swelling of the face, tongue, or eyes, or difficulty swallowing or wheezing, seek medical attention immediately.

After the reaction is over, you should
–Call your health care professional as soon as possible, and do not give yourself another injection until your doctor tells you to begin again.

IMPORTANT NOTE:
If you do have a post-injection reaction, you may call Shared Solutions at 1-800-887-8100, and one of our nurses will stay on the line with you until it’s over.”

Post a comment
Write a comment:

Related Searches